Hormone replacement therapy is becoming increasingly popular again, but as with any procedure, it does carry some risks. Everyone is different, and individual needs and treatment options can vary from person to person. Patients should, therefore, consult with their doctor in order to weigh options and decide on the right treatment for each individual patient. New research suggests that the older you are, the more you are at risk for hearing loss as a possible side effect of hormone replacement therapy. The potential for the adverse side effect is further increased if you are a woman experiencing menopause and menopausal symptoms.

Many women who wish to try hormone replacement therapy do so in order to ease the symptoms of menopause, which can range from mild to devastating. Some people seek out hormone replacement therapy for other reasons, and that’s usually okay.

You might think that hormone replacement therapy in California is more popular than it is in, perhaps, Idaho, and based on numbers alone you would be right. But proportionally, the number of patients who decide to receive the therapy might not be as skewed toward one region or another as you might think. That is because hormones are no longer viewed as the end-all-be-all to retaining sexual drive and maximizing performance. There are a lot of other factors that come into play in the bedroom and, if that aspect of hormone therapy is your primary concern, you should discuss alternative options with your doctor.

The aforementioned finding that women may experience increased hearing loss as a result of hormone replacement therapy surprised the researchers whose study found hose conclusions. After all, many women experience such hearing loss at a time in life when their hormones gradually fall. Replacing those lost hormones, therefore, might actually decrease the number of women who incur hearing loss as time goes on.

The surprise findings of this study will likely lead to another batch of studies, according to JoAnn Pinkerton of the North American Menopause Society (NAMS).

Although the study had a strong focus group and compiled data reviewed from 81,000 female participants, the findings do not prove that hormone replacement therapy causes an increased hearing loss in some women. In order to know for sure, new studies that explore that cause and effect relationship must be done. That could take some time, and for now, doctors and patients will have to make decisions based on what we already know.

Out of the just over 300 million people living in the U.S., a whopping 48 million experience some form of hearing loss–a condition that grows in proportion to age. New technologies help people cope with such hearing loss by enhancing natural sounds, and those technologies are becoming more and more advanced.

Hormone replacement therapy can result in a number of other side effects, including bloating, cramps, vaginal bleeding, indigestion, upset stomach and nausea, swelling all over the body, and more. Patients who experience any of these symptoms should speak with their doctor to see if continued treatment is still advised. Those considering hormone replacement therapy should recognize that the treatment is not without risk, even though the benefits can be tremendous. Only you can ultimately decide whether or not treatment is the right course of action for you.